Drugs or Medicines causing Drug Induced Gingival Enlargement

Gingival Enlargement is a term used to describe Gingival Hypertrophy or Gingival Hyperplasia which is a proliferative fibrous lesion of the Gingiva which causes esthetic and functional concerns to the patient.

Drug induced Gingival enlargement is a chronic condition where prolonged use of certain Drugs or medicines leads to Gingival enlargement as aside effect. Due to the various causes of Gingival Enlargement it is important to get a proper Medical History of the patient and depending on the findings diagnose the cause of Enlargement. It is important to take the help of Medical Practitioner who has prescribed the Drugs and alternative medication should be advised immediately.Drugs causing Drug induced Gingival Enlargement

Drugs/Medicines causing Gingival Enlargement:


  • Dilantin (Phenytoin)
  • Ethotoin
  • Mephenytoin
  • Ethosuximide (Zerontin)
  • Methsuxinimide (Celotin)
  • Valproic Acid (Depakene)

Immuno suppressants:

  • Cyclosporine
  • Tacrolimus

Calcium channel blockers:

  • Nifedipine
  • Diltiazem
  • Felodipine
  • Nitredipine
  • Verapamil

Treatment of drug induced gingival enlargement is a very slow process as first the patient should be adviced to consult the physician and asked to give alternatives to the drugs and medication causing gingival enlargement. And after making sure that further growth of gingiva is absent “Gingivectomy” is performed and the enlarged tissue is removed and contour of gingiva is restored.

Leave a Reply

Your email address will not be published. Required fields are marked *